Hail, Douglas
- When
- May 15, 5:05 PM MST
- Where
- Douglas County, 4.15 mi S of Castlewood Canyon State Park
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.280, -104.760
A severe thunderstorm produced hail up to quarter size near Castlewood Canyon. The hail completely covered the roadway.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail up to quarter size near Castlewood Canyon. The hail completely covered the roadway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 15, 1:31 PM MST, 3 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 231 PM MDT Sat May 15 2021 .SHORT TERM...(This evening through Sunday) Issued at 230 PM MDT Sat May 15 2021 An upper ridge remains over the area with disturbances moving through it to bring the storm activity to the forecast area. Easterly flow into the plains keeps dewpoints in the upper 40s to mid 50s, and PWAT near the max for mid-May. Stratus over most of the plains is keeping a substantial cap over the plains, shown on area ACARS data. THe initial storms moving off the foothills have died quickly in the capped environment. This cap will likely delay storm activity over most of the rest of the area. However the Palmer Divide has stayed clear which is where convective initiation is occurring and the strongest storms are anticipated due to steep mid-level lapse rates. It will take outflow from the storms firing over the more unstable mountains to try to break that cap and allow storms to spread further east onto the plains. However, the anvils of these storms may delay the breaking of the cap even further. A Denver convergence vorticity zone, formed by the turning of the southeasterly winds moving up over the Palmer Divide, has set up across Douglas County will likely be the focus of some stronger storms, and possible spin ups with the spin along the boundary. CAPE values over 1000 J/kg could stretch this spin into a weak tornado, matching well with SPC's 2% chance of a tornado over this area. Otherwise, still expecting the main hazards this afternoon and evening to be large hail. Areas north of Denver and across the northeastern plains may not get much convection at all if this cap and stratus holds on. Decreased PoPs slightly over this area for that reason. After this initial storm formation this afternoon, clearing behind it should allow for better low level warming. Then a disturbance is being realized by the models to bring a push of more convection from the southwest near South Park, and pushing across the urban corridor after 6pm. If enough of the cap has broken by this afternoons activity, this round could be much stronger with the large hail threat continuing. This should spread further east out onto the eastern plains this evening. This second disturbance should have some drying and subsidence on the backside, with storms dying from west to east. However there could still be activity over the far eastern plains after midnight. Outflow combined with the moist easterly flow over the plains will again bring some stratus overnight. The upper disturbance will send a northerly push down the urban corridor early Sunday morning. This may bring fog in the northerly push for around sunrise and lasting into the mid-morning. Flow aloft will become slightly more west-southwesterly as a slow moving upper low digs into Arizona, and the ridge over the state will stretch back northwest slightly, which will decrease wind speeds aloft. Upslope flow into the high terrain will be increasing as a surface low deepens near the Four Corners. CAPE and shear will be slightly less tomorrow compared to today, so even less storm organization. However storm motions will be slower, which will increase the flooding threat over the burn scars. .LONG TERM...(Sunday night through Saturday) Issued at 230 PM MDT Sat May 15 2021 Northern Colorado will remain under an unsettled weather pattern through the middle of next week with temperatures slightly below normal and a continuation of likely showers and thunderstorms. The showers will be most numerous during the afternoon and evening hours. The culprit will be an upper level low pressure system which will initially be over West central Arizona on Sunday evening and then ever so slowly drift/meander over and across Colorado and surrounding areas on Tuesday and Wednesday. Long range models are now rather consistent with this overall pattern and track of the low. There is really only weak QG ascent with this system but there is ample moisture and a shallow upslope component to the winds which will remain through mid week. Precipitable water values will range from .50" in the mountains to .80" over the urban corridor and around an inch over the northeast plains. These values will be very close to our climatological maxes for this time of year. This system will be warmer than last week's so any snowfall in the mountains will be confined to above 10,0000ft. The Sunday evening timeframe highlights the best chance for heavy rain with storms in potential for flash flooding (especially in the burn scars-see more in hydrology section). Nearly saturated airmass expected with weakening mid level flow and shallow upslope low level flow. Instability will be more marginal with expected continued clouds/minimal surface heating so majority of stronger storms expected foothills and higher plains elevations like the Palmer Divide. The Monday and Tuesday time frame again will have ample moisture and near saturation of the airmass but again instability will be even more marginal for storms. The plains will have stratus and any surface based CAPE will be over higher terrain of the foothills and Palmer Divide with values under 800j/kg. For Wednesday, the weakening upper low is right over Colorado and then shifts east on Wednesday night with slightly lower chances of showers and some warming. On Thursday and Friday, the weakening upper low/trof will have shifted east across the central plains states with temperatures finally rising to at or slightly above normals for this time of year. However, a new upper trof will be moving onshore from Northern California and will increase the southwest flow aloft over Colorado. Despite a slightly drier airmass, expect more typical rounds of afternoon and evening showers and thunderstorms each day. Temperatures across the plains will be in the 70s for highs later in the week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 230 PM MDT Sat May 15 2021 MVFR ceilings have lifted just above VFR in the scattered to broken stratus around. Scattered thunderstorms have begun forming in the hole in the stratus over the Palmer Divide. Expect this activity to spread east across the area, with some clearing behind it, to allow for more widespread activity later to push in. Storms will bring localized IFR conditions, and ceilings outside of the storms could require instrument approaches to KDEN at times. A couple wind shifts are also likely, with wind gusts up to 30 knots. VFR conditions are expected after 03z, before a northerly surge moves down the Front Range urban corridor with stratus and possible fog. This should slowly lift Sunday morning, however with another round of thunderstorms expected Sunday afternoon, with more coverage and more rain. && .HYDROLOGY... Issued at 230 PM MDT Sat May 15 2021 Some of today's thunderstorms could produce heavy rains, mainly south and southeast of Denver where stronger storms are expected. Rainfall of 1-2 inches in an hour is possible which could cause minor flooding. For the burn areas in Boulder and Larimer counties, heavy rain is possible but the threat is lower due to this morning's stratus which will keep the airmass cooler and therefore less unstable. There is a chance of a storm producing a half inch or rain in less than an hour. West of the Front Range the threat is lower still, though thunderstorms with brief heavy rain are possible. Less instability and organization of storms are expected on Sunday, however moisture in the atmosphere remains very high, near the climatological max for mid-May, and winds aloft will be slowing down to allow for slower moving storms. Model soundings still show long, skinny CAPE indicating that storms may be more efficient rain producers than usual. However a lot of cloudiness is expected starting early Sunday morning which may limit storm strength. Therefore, will keep an elevated threat for flash flooding over the burn areas with a marginal threat for flooding elsewhere. The best chance for any flash flooding, especially over the burn scars,will be Sunday evening with rather deep moisture, weaker storm motions, and a marginally unstable airmass. The flash flood threat will lower on Monday and Tuesday with even less instability with more general rainfall and showers with less intense rainfall from thunderstorms. Slightly drier conditions are expected from late Wednesday through Friday with more diurnally driven storms expected. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kriederman LONG TERM...Entrekin AVIATION...Kriederman HYDROLOGY...Kriederman/Entrekin
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1102 AM MDT Sat May 15 2021 COZ030>051-161715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1102 AM MDT Sat May 15 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon and evening, mainly over and east of the Front Range. Some of the storms could be severe, with the main hazards being hail up to 2 inches in diameter, slightly larger than a golf ball. Wind gusts to 60 mph and heavy rain are also possible. Storm initiation will likely begin near and over the southern foothills and Palmer Divide between 1pm and 2pm, with severe storms most likely south of a line from Boulder to Limon between 4 PM and 8 PM, with storms possibly lingering in Lincoln county as late as 11 PM. Over the burn scars of Larimer and Boulder county there is a low risk of flooding from passing thunderstorms that could drop up to an inch of rain in less than an hour. West of the Front Range, thunderstorms will be drier with more of a wind threat, however a stronger storm could produce brief heavy rain and strong winds, but flooding or severe storms are not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms will be likely across much of the area Sunday afternoon and night. The main threat from these storms will be flooding over the burn areas as they will be slow moving. A storm or two could reach severe thresholds mainly over the Palmer Divide and east-central plains with hail and damaging wind the main threat. Thunderstorm chances continue on Monday and Tuesday with widespread precipitation likely. The risk for these storms to produce flooding or severe hail or wind will be low. Showers and storms will be possible Wednesday into next weekend as temperatures get warmer. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 2 PM.
Special Weather Statement
National Weather Service Denver CO
221 PM MDT Sat May 15 2021
COZ033-035-152045-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
221 PM MDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARIMER COUNTY UNTIL
245 PM MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm over
Four Corners, or 34 miles southwest of Laramie, moving northeast at
15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Four Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4100 10571 4089 10560 4076 10589 4093 10605
4100 10591
TIME...MOT...LOC 2021Z 241DEG 14KT 4088 10590
RPKSpecial Weather Statement
National Weather Service Denver CO
250 PM MDT Sat May 15 2021
COZ041-152115-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
250 PM MDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ARAPAHOE COUNTY
UNTIL 315 PM MDT...
At 249 PM MDT, Doppler radar was tracking a strong thunderstorm over
southern Aurora, or 17 miles southeast of Denver, moving east at 10
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Southern Aurora and eastern Centennial.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3953 10474 3958 10475 3959 10474 3961 10473
3961 10468 3960 10467 3960 10463 3958 10461
3959 10460 3961 10460 3961 10459 3954 10458
TIME...MOT...LOC 2049Z 261DEG 8KT 3958 10467
RPKSpecial Weather Statement
National Weather Service Denver CO
529 PM MDT Sat May 15 2021
COZ041-160000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
529 PM MDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGLAS COUNTY UNTIL
600 PM MDT...
At 528 PM MDT, Doppler radar was tracking a strong thunderstorm near
Larkspur, or 28 miles north of Colorado Springs, moving northeast at
10 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Castle Rock, Larkspur and Perry Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado.
LAT...LON 3923 10496 3927 10495 3929 10497 3933 10497
3940 10479 3922 10476 3920 10493
TIME...MOT...LOC 2328Z 246DEG 9KT 3926 10491
RPKSpecial Weather Statement National Weather Service Denver CO 600 PM MDT Sat May 15 2021 COZ041-160030- Elbert/Central and East Douglas Counties Above 6000 Feet CO- 600 PM MDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGLAS COUNTY UNTIL 630 PM MDT... At 600 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Larkspur, or 28 miles north of Colorado Springs, moving east at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southeastern Castle Rock and Ponderosa Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northeastern and east central Colorado. LAT...LON 3920 10484 3936 10483 3937 10463 3920 10463 TIME...MOT...LOC 0000Z 266DEG 11KT 3928 10481 RPK
The Denver radar (KFTG), 59 km away, was scanning. The volume nearest the first event began at 00:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953709.